Dependence Logic with Generalized Quantifiers: Axiomatizations

  • Fredrik Engström
  • Juha Kontinen
  • Jouko Väänänen
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8071)


We prove two completeness results, one for the extension of dependence logic by a monotone generalized quantifier Q with weak interpretation, weak in the sense that the interpretation of Q varies with the structures. The second result considers the extension of dependence logic where Q is interpreted as “there exist uncountably many.” Both of the axiomatizations are shown to be sound and complete for FO(Q) consequences.


Normal Form Order Logic Expressive Power Deduction System Natural Deduction 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Engström, F.: Generalized quantifiers in dependence logic. Journal of Logic, Language and Information 21, 299–324 (2012)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Engström, F., Kontinen, J.: Characterizing quantifier extensions of dependence logic. Journal of Symbolic Logic 78(1), 307–316 (2013)zbMATHCrossRefGoogle Scholar
  3. 3.
    Mostowski, A.: On a generalization of quantifiers. Fund. Math. 44, 12–36 (1957)MathSciNetGoogle Scholar
  4. 4.
    Keisler, H.: Logic with the quantifier “there exist uncountably many”. Annals of Mathematical Logic 1(1), 1–93 (1970)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Peters, S., Westerståhl, D.: Quantifiers in Language and Logic. Clarendon Press (2006)Google Scholar
  6. 6.
    Kolaitis, P.G., Väänänen, J.A.: Generalized quantifiers and pebble games on finite structures. Ann. Pure Appl. Logic 74(1), 23–75 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Hella, L., Väänänen, J., Westerståhl, D.: Definability of polyadic lifts of generalized quantifiers. J. Logic Lang. Inform. 6(3), 305–335 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Barwise, J.: On branching quantifiers in English. J. Philos. Logic 8(1), 47–80 (1979)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Immerman, N.: Languages that capture complexity classes. SIAM J. Comput. 16(4), 760–778 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Dahlhaus, E.: Skolem normal forms concerning the least fixpoint. In: Börger, E. (ed.) Computation Theory and Logic. LNCS, vol. 270, pp. 101–106. Springer, Heidelberg (1987)CrossRefGoogle Scholar
  11. 11.
    Väänänen, J.: Dependence Logic - A New Approach to Independence Friendly Logic. London Mathematical Society Student Texts, vol. 70. Cambridge University Press, Cambridge (2007)zbMATHCrossRefGoogle Scholar
  12. 12.
    Henkin, L.: Some remarks on infinitely long formulas. In: Infinitistic Methods (Proc. Sympos. Foundations of Math., Warsaw, 1959, pp. 167–183. Pergamon, Oxford (1961)Google Scholar
  13. 13.
    Kontinen, J., Väänänen, J.A.: On definability in dependence logic. Journal of Logic, Language and Information 18(3), 317–332 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Lindström, P.: First order predicate logic with generalized quantifiers. Theoria 32, 186–195 (1966)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Kaufmann, M.: The quantifier “there exist uncountably many”, and some of its relatives. In: Barwise, J., Feferman, S. (eds.) Perspectives in Mathematical Logic. Model Theoretic Logics, pp. 123–176. Springer (1985)Google Scholar
  16. 16.
    Makowsky, J., Tulipani, S.: Some model theory for monotone quantifiers. Archive for Mathematical Logic 18(1), 115–134 (1977)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Kontinen, J., Väänänen, J.: Axiomatizing first order consequences in dependence logic. Annals of Pure and Applied Logic (June 6, 2013)Google Scholar
  18. 18.
    Engström, F., Kontinen, J., Väänänen, J.: Dependence logic with generalized quantifiers: Axiomatizations. arxiv:1304.0611 (2013)Google Scholar
  19. 19.
    Barwise, J.: Some applications of henkin quantifiers. Israel Journal of Mathematics 25(1), 47–63 (1976)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Fredrik Engström
    • 1
  • Juha Kontinen
    • 2
  • Jouko Väänänen
    • 2
    • 3
  1. 1.Department of Philosophy, Linguistics and Theory of ScienceUniversity of GothenburgSweden
  2. 2.Department of Mathematics and StatisticsUniversity of HelsinkiFinland
  3. 3.Institute for Logic, Language and ComputationUniversity of AmsterdamThe Netherlands

Personalised recommendations